Background and importance Several studies have estimated that about 60% of patients present at least one potential drug–drug interaction (DDI) at discharge. Considering that DDIs are predictable, a review of DDIs conducted by pharmacists and physicians would be ideal.
Aim and objectives The aim of this analysis was to measure the frequency and nature of DDIs in a cardiovascular unit and investigate whether any adverse events after discharge could be associated with these DDIs.
Material and methods This was an observational retrospective study involving patients discharged between December 2016 and December 2017. The discharge medication list within the electronic medical record was used to determine the presence of moderate or severe DDIs at discharge. To check if any adverse events were associated with DDIs, we reviewed the causes of each hospitalisation or access to the emergency department (ED) within 3 months after discharge.
Results Among 2715 patients screened, 624 (23%) were exposed to at least one potential DDI. A total of 1108 DDIs were recorded, 834 (75.3%) were classified as moderate and 274 (24.7%) as severe. The median number of DDIs per patient was 1.8 (range 1–11). The most frequent severe interaction was the combination of some selective serotonin reuptake inhibitors and furosemide (38%). Among the most frequent moderate interactions, we registered an association between warfarin and acetylsalicylic acid (10.2%). Of the 624 patients with at least one DDI, follow-up data were available for 593 (95.0%). Among them, 144 (24.3%) had at least one adverse clinical event within 3 months after discharge. A total of 212 events were recorded (hospitalisations=179; ED attendance=33). For approximately 12% of these events, the cause of hospitalisation or ED attendance was potentially associated with a DDI.
Conclusion and relevance From this analysis it emerged that a remarkable number of patients had been discharged with at least one DDI and a considerable portion of the included patients might have experienced an adverse event due to these DDIs. The next step will be the involvement of a clinical pharmacist within a multidisciplinary team to highlight to the physician any potential DDIs before discharge and minimise the occurrence of their related risk.
References and/or acknowledgements No conflict of interest.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.